Alert archive / Kansas / Tornado Warnings in 2022
Tornado Warning 25, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at Jun 5, 2022, 8:17 PM CDT for Decatur County, Kansas; Red Willow County, Nebraska. It was in force for 43 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 5, 2022, 8:17 PM CDT (01:17 UTC)
- Expired
- Jun 5, 2022, 9:00 PM CDT
- In force
- 43 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
Counties Decatur County, KS, Red Willow County, NE
The radar
The Goodland radar (KGLD), 126 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 5, 8:26 PM CDT | HAIL 3 | 4 S Mccook, NE | FEW HAILSTONE REPORTED AT LOCATION VIA SOCIAL MEDIA THAT WERE ABOUT HALF THE SIZE OF A DOLLAR BILL IN DIAMETER (3 INCHES). |
| Jun 5, 8:26 PM CDT | HAIL 4 | 4 S Mccook, NE | CORRECTS PREVIOUS HAIL REPORT FROM 4 S MCCOOK. FEW HAILSTONE REPORTED AT LOCATION VIA SOCIAL MEDIA THAT WERE ABOUT 2/3RDS THE SIZE OF A DOLLAR BILL IN DIAMETER (4 INCHES). |
| Jun 5, 8:30 PM CDT | HAIL 1.75 | 8 W Danbury, NE | GOLF BALL SIZED HAIL REPORTED AT LOCATION VIA SOCIAL MEDIA. |
| Jun 5, 8:38 PM CDT | FUNNEL CLOUD | 9 W Danbury, NE | FUNNEL CLOUD REPORTED AT HWY 83/89 JUNCTION. |
| Jun 5, 8:39 PM CDT | FUNNEL CLOUD | 7 Wsw Danbury, NE | FUNNEL CLOUD REPORTED AT LOCATION WITH TIGHT ROTATION AND A WALL CLOUD. RELAYED VIA DISPATCH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 5, 3:49 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.3 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 547 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 2133 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
693
WFUS53 KGLD 060117
TORGLD
KSC039-NEC145-060200-
/O.NEW.KGLD.TO.W.0025.220606T0117Z-220606T0200Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
817 PM CDT Sun Jun 5 2022
The National Weather Service in Goodland has issued a
* Tornado Warning for...
Northwestern Decatur County in northwestern Kansas...
Southwestern Red Willow County in southwestern Nebraska...
* Until 900 PM CDT.
* At 817 PM CDT, a severe thunderstorm capable of producing a tornado
was located 8 miles southeast of McCook, moving south at 20 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
northwestern Decatur and southwestern Red Willow Counties,
including the following locations... Traer and Cedar Bluffs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4018 10064 4018 10039 3989 10036 3993 10074
TIME...MOT...LOC 0117Z 014DEG 18KT 4009 10056
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
0243 follow-up statements
949
WWUS53 KGLD 060136
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
836 PM CDT Sun Jun 5 2022
KSC039-NEC145-060200-
/O.CON.KGLD.TO.W.0025.000000T0000Z-220606T0200Z/
Decatur KS-Red Willow NE-
836 PM CDT Sun Jun 5 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR
NORTHWESTERN DECATUR AND SOUTHWESTERN RED WILLOW COUNTIES...
At 836 PM CDT, a severe thunderstorm capable of producing a tornado
was located 10 miles west of Danbury, or 12 miles north of Oberlin,
moving south at 20 mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Traer and Cedar Bluffs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4010 10065 4010 10043 3990 10044 3993 10074
TIME...MOT...LOC 0136Z 014DEG 18KT 3999 10059
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
$$
024983
WWUS53 KGLD 060146
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
846 PM CDT Sun Jun 5 2022
NEC145-060156-
/O.CAN.KGLD.TO.W.0025.000000T0000Z-220606T0200Z/
Red Willow NE-
846 PM CDT Sun Jun 5 2022
...THE TORNADO WARNING FOR SOUTHWESTERN RED WILLOW COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Kansas.
LAT...LON 3990 10044 3993 10074 4000 10070 4000 10043
TIME...MOT...LOC 0146Z 005DEG 16KT 3996 10056
$$
KSC039-060200-
/O.CON.KGLD.TO.W.0025.000000T0000Z-220606T0200Z/
Decatur KS-
846 PM CDT Sun Jun 5 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR
NORTHWESTERN DECATUR COUNTY...
At 846 PM CDT, a severe thunderstorm capable of producing a tornado
was located 9 miles north of Oberlin, moving south at 20 mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Traer and Cedar Bluffs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3990 10044 3993 10074 4000 10070 4000 10043
TIME...MOT...LOC 0146Z 005DEG 16KT 3996 10056
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
$$
024538
WWUS53 KGLD 060158
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
858 PM CDT Sun Jun 5 2022
KSC039-060207-
/O.EXP.KGLD.TO.W.0025.000000T0000Z-220606T0200Z/
Decatur KS-
858 PM CDT Sun Jun 5 2022
...THE TORNADO WARNING FOR NORTHWESTERN DECATUR COUNTY WILL EXPIRE AT
900 PM CDT...
The tornado threat has diminished and the Tornado Warning will be
alowed to expire. However, large hail and damaging winds remain
likely and a Severe Thunderstorm Warning remains in effect for the
area.
LAT...LON 3990 10044 3993 10074 4000 10070 4000 10043
TIME...MOT...LOC 0157Z 014DEG 18KT 3992 10057
$$
024What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jun 5, 6:23 PM CDT, 1 hour 54 minutes earlier.
Area forecast discussion, Jun 5, 6:23 PM CDT, 1 hour 54 minutes before
Area Forecast Discussion National Weather Service Goodland KS 523 PM MDT Sun Jun 5 2022 .SHORT TERM...(This evening through Wednesday Morning) Issued at 1251 PM MDT Sun Jun 5 2022 The main story for the short term period will be the multiple days of severe weather potential. SPC has an Enhanced risk of severe weather along and east of Highway 25 with a slight risk to the west. Recent CAMS indicate initiation across Kit Carson and Cheyenne (CO) between 19-21Z. RAP forecast soundings indicate a very unstable air mass developing with 2500-3500 j/kg of MLCAPE and ~4000 j/kg of MUCAPE. MUCAPE of this magnitude plus 0-6 wind shear of 35-45 knots will support the potential for hail greater than 2 inches in diameter. The storms will grow upscale into a cluster after 6pm MT, as a bowing segment will develop across eastern portions of the area with 70+ mph winds possible. A tornado threat is possible, especially during the early evening hours as the LLJ begins to ramp up, but am currently expecting any potential tornado threat to be confined to any storm mergers and boundary ingestion (similar to last night) with a quick spin up possible. The severe storms are expected to be out of the CWA around 10pm MT. Monday, the active weather continues across the area as a warm front moves northward out of Oklahoma into the area which will allow moist air to advect into the CWA. A shortwave comes out of the Rockies which will be the focus for storms during the afternoon hours, with again with severe potential as large hail, damaging winds and some tornadoes possible. The tornado potential will look to be along the warm front. The strong moisture advection will also lead to the potential for some flash flooding concerns, especially for areas that has received the most rainfall over the pas few days. High temperatures for the day are currently forecasted to be in the 80s across the entire area along with overnight lows falling into the 50s. Into Tuesday, yet another chance for thunderstorms exists as another wave moves into the area as an MCS develops. This will again bring the potential for more flash flooding concerns, dependent on where the heaviest rainfall falls the previous days. There is currently some uncertainty with how widespread and the magnitude the severe potential will be as convection/lingering cloud cover will more than likely remain present during the morning hours. Currently, the main threats look to be large hail and damaging winds along with the heavy rainfall potential. .LONG TERM...(Wednesday through Sunday) Issued at 1251 PM MDT Sun Jun 5 2022 The long term period starts out with northwesterly flow as a weak ridge remains across the western CONUS. Moisture will still be present across the area, but the potential doesn't look as good for widespread showers and storms for the area, however isolated to widely scattered precipitation still looks to be a possibility. High temperatures for Wednesday are currently forecasted to be cooler in the 70s across the area as cloud cover is anticipated to last throughout the day. Thursday, the same synoptic pattern remains with the exception of a stronger shortwave being present within the overall flow. Showers and storms will be possible, with a chance for severe again returning to the area during the afternoon and evening hours. Confidence is not overly high at this time to pinpoint exact hazards and locations for the severe potential but at this time it appears that some risk does exist. Warmer temperatures return as high temperatures are forecasted to be in the 80s along with breezy southerly winds with gusts of 25-35 mph. The latter portion of the extended period has the ridge over the western CONUS amplifying a bit as high pressure builds into the SW portion of the country. Depending on how far north the high pressure can make it into the CWA will dictate any further shower and storm chances as guidance indicates the potential for some additional disturbances moving off of the Rockies and into the plains. An even warmer trend is expected to begin in part to the high pressure with highs in the 80s before the potential for 90s returns by next Sunday. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 520 PM MDT Sun Jun 5 2022 Currently watching storms move into SW Nebraska from the Nebraska Panhandle, the anticipation is they will become severe as they move into the KMCK terminal near 01Z, will continue watching trends for any changes of speed as they approach the terminal. Confidence continues to wane if KGLD will see storms so will keep VCTS as the best forcing for storms enters the area. Storms will exit the area around 03Z as wins will turn to the SSE before becoming more northerly towards the end of the period. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...Trigg LONG TERM...Trigg AVIATION...Trigg
Hazardous weather outlook, Jun 5, 3:55 PM CDT, 4 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 255 PM MDT Sun Jun 5 2022 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-062100- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 255 PM MDT Sun Jun 5 2022 /355 PM CDT Sun Jun 5 2022/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Severe Thunderstorm Watch is in effect for the entire area until 9pm MDT or 10pm CDT. Destructive hail up to baseballs, damaging wind gusts up to 75 mph and locally heavy rainfall. A few tornadoes are also possible. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... Strong to severe thunderstorms will once again move through the area Monday afternoon through Monday night and again Tuesday afternoon through Tuesday night producing large hail, damaging winds and locally heavy rainfall which may produce flash flooding. Tornadoes are also possible. The weather pattern becomes a bit less active Wednesday through Thursday although severe weather will be possible. Dry weather returns Friday and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is expected. If you observe any form of severe weather, flooding or damage please contact the National Weather Service in Goodland.
In the hours before
Local storm report, Jun 5, 7:36 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
636 PM MDT SUN JUN 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM HEAVY RAIN 14 N BIRD CITY 39.95N 101.57W
06/05/2022 E1.00 INCH CHEYENNE KS PUBLIC
1 INCH OF RAIN IN 15 MIN REPORTED AT
LOCATION.
&&
MRCLocal storm report, Jun 5, 7:40 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
640 PM MDT SUN JUN 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM HAIL 4 ENE STRATTON 40.16N 101.16W
06/05/2022 M0.25 INCH HITCHCOCK NE EMERGENCY MNGR
EMERGENCY MANAGER RELAYED A REPORT OF PEA
SIZED HAIL.
&&
KAKLocal storm report, Jun 5, 7:52 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
652 PM MDT SUN JUN 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0649 PM HAIL SAINT FRANCIS 39.77N 101.80W
06/05/2022 M0.50 INCH CHEYENNE KS PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
&&
MRCLocal storm report, Jun 5, 7:55 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
655 PM MDT SUN JUN 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL SAINT FRANCIS 39.77N 101.80W
06/05/2022 E1.00 INCH CHEYENNE KS PUBLIC
CORRECTS PREVIOUS HAIL REPORT FROM SAINT
FRANCIS. REPORT FROM MPING: QUARTER (1.00
IN.).
&&
MRCLocal storm report, Jun 5, 7:57 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
657 PM MDT SUN JUN 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM TSTM WND GST 2 E MCCOOK 40.20N 100.58W
06/05/2022 M60 MPH RED WILLOW NE ASOS
ASOS STATION KMCK MCCOOK AIRPORT.
&&
TTLocal storm report, Jun 5, 8:08 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
708 PM MDT SUN JUN 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM TORNADO 8 S WHEELER 39.65N 101.71W
06/05/2022 CHEYENNE KS STORM CHASER
POSSIBLE BRIEF LAND SPOUT OCCURRED FOR 45
SECONDS THEN ENDED ON HWY 27 ON LEADING EDGE
OF ADVANCING STORM.
&&The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 7:11 PM CDT | Tornado Warning | GLD | Rawlins | 17 min |
| Jun 5, 7:13 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 62 min |
| Jun 5, 8:16 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins, Sherman, Thomas | 59 min |
| Jun 5, 8:30 PM CDT | Severe Thunderstorm Warning | GLD | Decatur | 45 min |
| Jun 5, 9:14 PM CDT | Severe Thunderstorm Warning | GLD | Decatur | 61 min |
| Jun 5, 9:17 PM CDT | Special Weather Statement | GLD | Thomas | 28 min |
| Jun 5, 9:45 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Thomas | 45 min |
| Jun 5, 10:31 PM CDT | Special Weather Statement | GLD | Logan | 14 min |
| Jun 5, 11:56 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Norton | 62 min |
| Jun 6, 5:14 AM CDT | Dense Fog Advisory | GLD | Gove, Greeley, Logan, Sherman, Thomas, Wallace and 1 more | 4 hr |
| Jun 6, 5:42 PM CDT | Special Weather Statement | GLD | Wallace | 33 min |
| Jun 6, 6:10 PM CDT | Special Weather Statement | GLD | Wallace | 35 min |
| Jun 6, 6:32 PM CDT | Special Weather Statement | GLD | Logan | 28 min |
| Jun 6, 6:44 PM CDT | Special Weather Statement | GLD | Wichita | 31 min |
| Jun 6, 6:53 PM CDT | Special Weather Statement | GLD | Wallace | 37 min |
| Jun 5, 7:25 PM CDT | Severe Thunderstorm Warning | GLD | Red Willow | 65 min |
| Jun 5, 8:41 PM CDT | Flash Flood Warning | GLD | Red Willow | 5 hr |
| Jun 5, 10:29 PM CDT | Special Weather Statement | GLD | Red Willow | 31 min |
| Jun 5, 10:48 PM CDT | Severe Thunderstorm Warning | GLD | Red Willow | 57 min |
Nearby
Tornado Warnings in Kansas, 2022Tornado Warnings in Nebraska, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.